Format

Send to

Choose Destination
See comment in PubMed Commons below
Nervenarzt. 2012 May;83(5):630-7. doi: 10.1007/s00115-011-3310-y.

[Hypothermia under olanzapine treatment: clinical case series and review of current literature].

[Article in German]

Author information

1
Klinik und Poliklinik für Psychiatrie, Psychosomatik und Psychotherapie, Universität Regensburg am Bezirksklinikum, Universitätsstr. 84, 93053 Regensburg, Deutschland. peter.kreuzer@medbo.de

Abstract

BACKGROUND:

Antipsychotic drugs may lead to hypothermia as well as hyperthermia. Although known for decades and clinically highly relevant, the mechanisms by which antipsychotic drugs alter thermoregulatory processes in the human body are still far from being fully understood. In clinical practice, much attention is paid to antipsychotic drug-induced elevation of body core temperature as observed in the neuroleptic malignant syndrome (NMS). But also hypothermia is a clinically highly relevant adverse reaction to antipsychotic drugs.

MATERIAL AND METHODS:

Here we report a case series of three patients who developed severe hypothermia after administration of olanzapine. A review of the current literature is given with a focus on risk factors for the development of antipsychotic drug-induced hypothermia and its pathophysiologic mechanisms.

RESULTS:

A 51-year-old female patient suffering from catatonic schizophrenia, cachectic nutritional condition and hypothyroidism developed severe hypothermia of 30.0°C body core temperature after administration of 30 mg olanzapine per day under comedication with lorazepam and L-thyroxine. A 48-year-old female patient with catatonic schizophrenia showed hypothermia of 31.0°C (rectal measurement) after single-dose administration of olanzapine 10 mg orally and a total of 3 mg lorazepam (1-1-1 mg). The third case report describes a 69-year-old male patient with acute delusional disorder exhibiting hypothermia of 33.0°C (rectal measurement) in combination with a reversible atrioventricular block grade III without any further comedication.

CONCLUSION:

A review of the current literature reveals that thermoregulatory disturbances as sequelae of antipsychotic drug administration depend on individual disposition as well as various independent risk factors such as environmental temperature, somatic comorbidities, endocrinological abnormalities (e.g. hypothyroidism) and structural damage of the brain. A complex interaction of dopaminergic regulatory mechanisms in the ventral hypothalamus and peripheral vaso- and sudomotor adjustments seems to be causative. Hypothermia following antipsychotic drug administration represents a serious adverse drug reaction and a potentially life-threatening event.

PMID:
21626387
DOI:
10.1007/s00115-011-3310-y
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center